Alabama, 2022

Hail and Damaging Winds in Alabama, April 15 to 17, 2022

April 15 to 17, 2022 · NWS BMX · 6 events in 4 counties and zones

A MCV moving across north Alabama produced favorable bulk shear across Central Alabama during the overnight hours on April 16th and early morning hours on April 17th. An elevated warm front across southwest Alabama lifted northward and provided strong lift and instability for the production of a few severe storms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A MCV moving across north Alabama produced favorable bulk shear across Central Alabama during the overnight hours on April 16th and early morning hours on April 17th. An elevated warm front across southwest Alabama lifted northward and provided strong lift and instability for the production of a few severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 15, 9:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 15, 9:52 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1052 PM CDT Fri Apr 15 2022

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 1042 PM CDT Fri Apr 15 2022/

A surface warm front was located near the Alabama Mississippi
state line late this evening. This boundary exhibited a rather
strong gradient concerning moisture. East of the front (cooler
side), surface dew points still remain in the 40s in most
locations. Although these have increased from the very dry
conditions this afternoon, it will be a continued slow rise
overnight. A low level jet interacting with an EML has kicked off
thunderstorms over Arkansas and Mississippi this evening. The low
level jet (35-40kts) will translate eastward overnight. Have
increased rain chances overnight west and also adjusted the higher
pops slightly south. The instability overnight should be elevated
but some will be very near the surface warm front. The instability
and shear parameters would support a marginal wind and hail
threat. Will continue the mention overnight and where this ends up
will play a role in what ultimately plays out Saturday.

75

Previous short-term discussion:
/Updated at 0657 PM CDT Fri Apr 15 2022/

A warm front was near the Mississippi state line early this
evening. The front has a very fine line of instability west to
east across the boundary. Increased Bulk Shear was also along this
axis and will spread eastward slowly overnight. Low level jet
develops within a few hours and migrates from Mississippi into
north and west Alabama. Overall moisture was still quite limited
over Central Alabama and will only slowly increase the next few
hours. The 00z BMX Raob has a EML with hefty lapse rates above it.
Will increase pops the next few hours near the state line. Still
anticipating an impulse to move northwest to southeast later
tonight. The threat of severe with a few storms this evening is
very low, but some small hail or wind gusts 30-40 mph are
possible. Better chances of severe storms start later tonight as
several waves will affect the region through early Monday.

75

Previous short-term discussion:
/Updated at 0320 AM CDT Fri Apr 15 2022/

Short Term.

Through Saturday.

A great day in store today across the area, with sunny skies and
temperatures rising into the upper 70s to low 80s. Clouds will be
on the increase this afternoon across the north as we will be in
a northwest flow aloft. At the same time we will see a warm front
lift northward as the high pressure slides eastward. By Midnight a
good portion of the area will be in the warm core and see
dewpoints quite high across the area. At the same time a MCS will
have developed during the peak heating of the day across the
Missouri Valley along the cold front. This MCS and associated
outflow will slide southward into the northern half of the area
after 1 AM and then spread south through the overnight and into
the day Saturday. As it encounters the airmass over Central
Alabama, there should be enough to keep the steam of the system
going and not totally squash the stronger storms. Thus look for
the MCS to maintain is strength as it moves into the region. So it
will likely be a loud overnight period for some, with strong to
marginally severe storms possible. The main threats for
overnight/Saturday will be damaging winds and large hail. Heavy
rainfall will accompany the the storms as well, but the
progressive nature of the system should be enough to limit
widespread issues.

This MCS will likely temper temperatures on Saturday so adjusted
downward a touch in the central sections of the area. The far
south may hit their highs around lunch, while the north may see
their highs after 5 pm, with additional clearing. Continued with
severe mention in the HWO but extended the time of concern.

16

.LONG TERM...
/Updated at 0256 PM CDT Fri Apr 15 2022/

Some spread in the guidance regarding PoPs for Saturday night,
with the CAMs being much drier than the non-CAMs. This will be
dependent on how far south the outflow boundary from Saturday
morning's MCS pushes. Will keep PoPs in the lower end chance
category for now. No change to the forecast reasoning for the
severe threat Sunday afternoon and Sunday night. May need to bump
the risk area a bit further north if trends continue, but this
will again depend on the outflow boundary from Saturday's MCS
which will serve as an effective warm front. Forecast hodographs
continue to suggest the tornado threat is minimal, unless the wave
of low pressure ends up being stronger than currently forecast.
The rest of the forecast looks dry; will have to monitor for
patchy frost potential in the cooler northeastern valleys Tuesday
and Wednesday mornings.

32/Davis

Previous long-term discussion:
/Updated at 0320 AM CDT Fri Apr 15 2022/

Saturday night through Thursday.

A stalled front is expected to be located over the southern
portions of the forecast area Saturday night. A brief lull in
convection should occur in Saturday evening between shortwaves
embedded within westerly flow aloft, but this will change on
Sunday. The combination of the upstream shortwave moving into the
Southern Plains and increasing upper-level diffluence will support
an upswing in shower and thunderstorm activity Sunday morning
from west to east. This activity should be focused near and north
of the stalled front where southwesterly 850mb flow will
contribute to isentropic lift. Destabilization appears likely by
afternoon south of the front while upper-level support for warm
sector convection continues to increase. Deep-layer shear around
40 knots appears supportive of strong to severe storms capable of
producing damaging winds and large hail across our southern
counties in the afternoon and early evening. Upscale growth into a
cluster or bowing segments may occur.

A period of mostly dry weather appears likely for Monday through
Thursday. A large area of pressure will move in from the northwest
on Monday as a strong trough moves into the eastern CONUS.
Temperatures will be on the cool side Monday night and Tuesday
night with lows in the 40s. Height rises across the Gulf of
Mexico and Gulf States on Wednesday and Thursday suggest that any
weather systems will have difficulty penetrating into the Deep
South.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

VFR through 06z or so and then our unsettled weather starts for a
few days. Ceilings gradually lower to MVFR and may end up IFR for
a few hours around 15z. At this time, have showers mentioned and
PROB30 for thunder through the day. Winds will be southeast
overnight and swinging around to the southwest Saturday mainly
5-10kts.

75

&&

.FIRE WEATHER...

Showers and storms will move through the area from north to
south late tonight and Saturday, with another round of showers and
storms Sunday and Sunday night. Dry conditions return by midday
Monday behind a cold front, lasting through much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  76  54  72  56 /  90  70  30  60  90
Anniston    59  76  55  74  58 /  90  70  30  70  90
Birmingham  62  77  57  73  58 /  90  80  40  70  90
Tuscaloosa  65  77  59  74  58 /  70  90  40  70  90
Calera      63  77  59  74  59 /  80  80  40  70  90
Auburn      60  77  60  74  60 /  60  70  40  70  90
Montgomery  60  81  62  78  63 /  50  70  40  70  90
Troy        58  84  62  79  63 /  30  60  40  70  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 15, 2:17 AM CST, 21 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
317 AM CDT Fri Apr 15 2022

ALZ011>015-017>050-161130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
317 AM CDT Fri Apr 15 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms will slide south into the northern half of
Central Alabama after 1 AM. Threats include large hail, damaging
straight line winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms will continue to be possible across the
southern half of the area through 2 PM Saturday. Activity will move
southward and threats include large hail, damaging straight line
winds and locally heavy rainfall.

Strong to severe storms will be possible again on Sunday afternoon
through Sunday night across the southern half of the area. Threats
include large hail and damaging straight line winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Overnight through Saturday afternoon and again on Sunday afternoon
and Sunday night.

In the hours before

Special weather statement, Apr 15, 5:52 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
652 PM CDT Fri Apr 15 2022

ALZ022-160030-
Pickens AL-
652 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of northwestern Pickens
County through 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deerbrook, or 13 miles west of Pickensville, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reform, Pickensville, Ethelsville, North Pickens Airport, McShan,
Shaw and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 8827 3353 8809 3340 8798 3321 8831
TIME...MOT...LOC 2351Z 235DEG 37KT 3328 8848

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Apr 15, 6:28 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TORNADO          4 W WINDHAM SPRINGS     33.50N 87.57W
04/13/2022                   TUSCALOOSA         AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN EAST OF THE NORTH
            RIVER JUST BEFORE OREGONIA ROAD. IT TRACKED
            NORTHEAST AND UPROOTED SEVERAL TREES. THE
            TORNADO CAUSED MINOR DAMAGE TO THE SKIRTING,
            SIDING AND SHINGLES TO A MANUFACTURED HOME.
            IT CONTINUED NORTHEAST ACROSS WOODED
            UNINHABITED AREAS BEFORE LIFTING ALONG
            HIGHWAY 69 NORTH OF WILCUTT ROAD WHERE MINOR
            TREE LIMB DAMAGE OCCURRED.

&&

GMS
Special weather statement, Apr 15, 11:20 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1220 AM CDT Sat Apr 16 2022

ALZ031-032-160600-
Greene AL-Hale AL-
1220 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of northeastern Greene
and northern Hale Counties through 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 9 miles northeast of Eutaw, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eutaw, Moundville, Akron, Knoxville, Evansville, Mound State Park,
Elliots Creek, Harper Hill, Wateroak, Moundville Airport, Phipps and
Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 8783 3301 8772 3301 8766 3299 8742
      3283 8742 3283 8747 3274 8747 3284 8787
TIME...MOT...LOC 0520Z 281DEG 34KT 3292 8777

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham

The radar

The Birmingham radar (KBMX), 85 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hale

When
April 15, 11:30 PM CST to 11:31 PM CST
Where
Hale County, Havana
Measured
2 in hail
Reported by
Public
Coordinates
32.900, -87.620

Hen egg size hail reported in Havana.

Thunderstorm Wind, Hale

When
April 15, 11:44 PM CST to 11:45 PM CST
Where
Hale County, 5.64 mi SSW of Hogglesville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.780, -87.520

Hundreds of trees uprooted and snapped along County Road 25 northeast of Greensboro.

Thunderstorm Wind, Perry

When
April 16, 12:13 AM CST to 12:15 AM CST
Where
Perry County, Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.630, -87.320

Several trees uprooted in Marion.

Hail, Perry

When
April 16, 12:14 AM CST to 12:15 AM CST
Where
Perry County, 1.38 mi N of Marion
Measured
1 in hail
Reported by
Public
Coordinates
32.650, -87.320

Quarter size hail reported a few miles north of Marion.

Hail, Dallas

When
April 16, 12:44 AM CST to 12:45 AM CST
Where
Dallas County, 3.56 mi E of Summerfield
Measured
1.75 in hail
Reported by
Public
Coordinates
32.510, -86.990

Golf ball size hail reported in Valley Grande.

Hail, Chilton

When
April 17, 7:44 PM CST to 7:45 PM CST
Where
Chilton County, Clanton
Measured
1 in hail
Reported by
Public
Coordinates
32.830, -86.650

Several reports of quarter size hail in Clanton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021865, 1021866, 1021867, 1021869, 1021871, 1021875.